Transient Diabetes Associated With Withdrawal of Lithium Therapy
We describe a patient with bipolar disease who developed diabetic ketoacidosis following discontinuation of long-term lithium treatment. Diabetes resolved completely after 7 months of insulin therapy. Transient diabetes in this patient could have been precipitated by withdrawal of lithium therapy.
A 26-year-old white male was admitted to our hospital with vomiting and abdominal pain. He suffered from bipolar disorder and had been on lithium treatment for 3 years. Six weeks before presentation, he had discontinued lithium due to persistent tremors and 2 weeks afterward developed excessive thirst and polyuria. He had no personal or family history of diabetes and was not receiving any other medications. On arrival, his BMI was 24 kg/m2 and he was dehydrated and acidotic (pH 7.11), with ketonuria and hyperglycemia (blood glucose 33 mmol/l). We diagnosed diabetic ketoacidosis and treated him accordingly with intravenous fluids and soluble insulin. He rapidly improved and was discharged on twice-daily biphasic insulin. HbA1c (A1C) was 7.2% 1 month later. Subsequently, he experienced repeated hypoglycemic spells, which led to cessation of insulin after 7 months. At this stage, A1C was 5.4% and oral glucose tolerance test was normal, with adequate insulin and C-peptide responses to a glucose load. GAD and islet cell antibodies were negative. After 3 years off treatment, his A1C has remained <5.5%.
We considered several explanations for the unusual profile of diabetes in this patient. The initial presentation was suggestive of type 1 diabetes, but the remitting course makes this diagnosis unlikely. Although prolonged remission may occur in early type 1 diabetes, this honeymoon period is unlikely to last 3 years. Atypical type 2 diabetes, characterized by ketosis at onset and subsequent remission, has been described in African patients but not in whites (1). Nonetheless, the negative antibodies and subsequent insulin independence in this case favor type 2 diabetes as the more likely diagnosis.
The onset of diabetes followed discontinuation of lithium, thus suggesting that lithium withdrawal precipitated diabetes. The effects of lithium on carbohydrate metabolism are complex, and improvement and worsening of glucose tolerance have both been observed in patients receiving lithium (2,3). Studies in rats show that lithium exerts antidiabetic effects by increasing glycogenesis, either through an insulin-sensitizing action or through direct activation of enzymes involved in hepatic glycogenesis (3). An intriguing possibility in this case, therefore, is that diabetes was masked by lithium treatment and precipitated by its withdrawal. To the best of our knowledge, this is the first report of diabetes occurring in association with lithium withdrawal. Clinicians should be vigilant to similar cases that may provide insights into atypical presentations of diabetes.
- DIABETES CARE